Hydromorphone: Handle with Care


By Elaine Borg, Professional Liability Officer

Nurses are taught to administer medications after confirming the 5 "rights": patient; drug; dose; route; and time. Despite this diligence, medication errors still occur. When that medication is a narcotic, the effect on the patient can be dire. The 2006 Compendium of Pharmaceuticals and Specialties notes that hydomorphone, also known as Dilaudid, is approximately eight times more potent than morphine. When the drug is ordered as hydromorphone, it might be misread, misheard, or misunderstood as morphine. Even when the order is double-checked, such a sound-alike name may contribute to confirmation bias: seeing what you expect to see.

The consequence to a patient of such an error is illustrated in the case in which a 69-year-old man was given 10 mg of hydromorphone IM instead of 10 mg of morphine. The man suffered injury to his chest when, while riding, his horse slipped and landed on top of him. He was examined in the emergency department. Despite his injury and the physician's wish that he be observed in hospital for a day or two, the patient insisted on leaving hospital with his daughter. Prior to discharge, the physician wrote an order for morphine 10 mg IM for pain, but hydromorphone was mistakenly selected from the narcotic cupboard. Both drugs were stocked in 1 mL, 10 mg/mL ampoules. Their packaging was similar. The patient, who was likely unused to opiates, received a dose that was equivalent to about 60 to 70 mg of morphine. Within an hour of the patient's discharge, the change of shift narcotic count revealed the substitution error. Immediate steps were taken to try to contact the patient. He was located in a rural hospital. His condition had deteriorated on the car ride home so his daughter had driven him to the closest hospital. Sadly, he arrested and could not be resuscitated.

In the aftermath of such an error, there are a range of possible investigations, which may or may not result in legal proceedings and penalties.1 In this case, the hospital favoured a detailed root cause analysis. The Institute for Safe Medication Practices Canada (ISMP Canada) was retained to determine just what had happened, with a view to preventing a future similar event. In late 2004, ISMP Canada generated a detailed report with recommendations for practitioners and institutions.2 Unfortunately, in the years since the report, morphine/hydromorphone substitution errors continue to be made.

What does this mean for you?

  • Educate yourself prior to giving a narcotic if you are unsure of its properties.
  • Ensure the narcotic order you are implementing is complete and contains all the necessary elements. Clarify any illegibilities or uncertainties, such as unapproved abbreviations, prior to acting on the order.
  • Ensure your assessment of the patient supports the administration of analgesia. Measuring pain is next to impossible but it is possible to measure vital signs and level of consciousness. Part of nursing care is to ensure the health record contains relevant health information. Make sure you document your assessment, interventions and patient outcomes when giving narcotics.
  • Ensure that the area in which you prepare medications is as free from distraction as possible. A contributing factor to the error in the above-noted case was that the narcotic cupboard was in an open area. As the nurse was preparing to give the injection, she could see a confused patient attempting to climb over the bedrails. She interrupted what she was doing to go to his rescue.
  • Use monitoring equipment if dictated by policy or the patient's status. What is the best way to monitor respiratory status when a patient is receiving narcotics and you are encouraging sleep?

Pain control provides comfort and can also enhance healing. But nurses must be good stewards of analgesics in order for patients to receive their benefits.

References:

  1. For more information, go to www.cnps.ca and read the issues of infoLAW on Medication Errors, Patient Safety, Negligence, Malpractice Lawsuits, and Legal Risks in Nursing.
  2. ISMP Canada. (2004, November). Event Analysis Report: Hydromorphone/Morphine Event Red Deer Regional Hospital, Red Deer, Alberta.

Note: This article has been reprinted with permission from Canadian Nurse, January 2008.

All articles appearing in this section are for information purposes only and should not be construed as legal advice. Readers should consult legal counsel for specific advice.

Need Urgent Legal Information?